Alert archive / Missouri / Areal Flood Advisories in 2021

Areal Flood Advisory 9, NWS St. Louis, MO

June 20, 2021Audrain County, Boone County, Monroe County, Missouri

NWS St. Louis, MO issued this areal flood advisory at Jun 20, 2021, 10:27 PM CDT for Audrain County, Boone County, Monroe County, Missouri. It was in force for 3 hr.

The area

The outline as issued.

The facts

Issued
Jun 20, 2021, 10:27 PM CDT (03:27 UTC)
Expired
Jun 21, 2021, 1:30 AM CDT
In force
3 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Audrain County, MO, Boone County, MO, Monroe County, MO

The radar

The St Louis radar (KLSX), 138 km from the middle of the area, began a volume at 03:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.5 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
1009 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
1.4
Supercell composite
7.8

Open this sounding in Storm Lab

The text

As transmitted.

035 
WGUS83 KLSX 210327
FLSLSX

Flood Advisory
National Weather Service St Louis MO
1027 PM CDT Sun Jun 20 2021

MOC007-019-137-210630-
/O.NEW.KLSX.FA.Y.0009.210621T0327Z-210621T0630Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Audrain MO-Boone MO-Monroe MO-
1027 PM CDT Sun Jun 20 2021

The National Weather Service in St Louis has issued a

* Small Stream Flood Advisory for...
  Central Audrain County in central Missouri...
  Northeastern Boone County in central Missouri...
  Southern Monroe County in northeastern Missouri...

* Until 130 AM CDT.

* At 1027 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. This will cause small stream flooding. Between 1 
  and 2 inches of rain have fallen.

* Some locations that will experience flooding include...
  Mexico, Centralia, Santa Fe, Hallsville, Benton City, Vandiver and 
  Thompson.

Additional rainfall amounts up to 1 inch are expected over the area. 
This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3940 9231 3939 9172 3938 9172 3912 9174
      3912 9223 3924 9227 3939 9231

$$

Walsh

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Jun 20, 6:13 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 20, 6:13 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
613 PM CDT Sun Jun 20 2021

.SHORT TERM...  (Through Late Monday Night)
Issued at 251 PM CDT Sun Jun 20 2021

Key messages through the short-term period:

1) Another round of storms is expected this evening and through the
overnight hours along a cold front. A few of these storms in
northeast Missouri and west-central Illinois could be severe, with
large hail and damaging wind being the dominant threats. Uncertainty
over how strong these storms will be still exists. Latest guidance
suggests a slightly later frontal passage, which would leave storms
with a small window of opportunity to develop before weakening and
moving south.

2) One more day of elevated heat is expected today, with heat
indices between 95-100F possible. The Heat Advisory currently in
effect for the St. Louis metropolitan area is likely to end this
evening as planned.

3) While rain chances linger tomorrow, the bigger story will be the
dramatic cooldown brought by the cold front. While not forecast to
break records, highs should be ~15F below normal on Monday.

The record-breaking upper-level ridge that brought us several days
of hot, humid weather is now a shell of its former self, eroded
notably by an amplifying trough that is moving south through the
Upper Mississippi Valley. At the surface, our CWA remains squarely
in the warm sector of a deepening cyclone centered across the
central Plains. A weak line of thunderstorms, remnant from overnight
convection that traversed the Plains, crossed through northeast
Missouri and west-central Illinois and caused nothing more than
frequent lightning and brief downpours. Otherwise, the weather
areawide has been tranquil and uneventful. Heat indices are
struggling to attain dangerous levels, likely because of the cooler
start we got today after yesterday's convection. Regardless, dew
points are recovering well and we should warm into the low/mid 90s
in east-central MO. For this reason, and given that it is close to
ending in the first place, the Heat Advisory in effect for the St.
Louis area will be expired this evening as planned.

Attention will then turn to a climatologically-robust cold front
that is expected to drop south through the region this evening.
Latest surface analysis depicts a broad region of upper 60s/low 70s
dewpoints across western MO ahead of the front, and guidance
suggests that the ongoing convection will not do much to dampen
instability this afternoon. Guidance is uniformly depicting 40-50kts
of 0-6km bulk shear and briefly-elevated 0-1km/effective SRH during
the late afternoon. Model soundings also depict a curved hodograph,
suggesting that if supercells develop amidst the favorable shear
(and that is a sizable "if" at this point), tornadic activity is
possible. However, cloud bases are modeled to be a bit over 1km
high, and if storms cannot organize before sunset, they likely
won't have enough low-level instability and SRH to pose a tornadic
threat.

Mid-level lapse rates are better than they were yesterday, when we
still experienced 1"+ hail. However, we are on the periphery of the
better lapse rates (which are further west), and will likely need
similar updraft strengths to yesterday to achieve severe hail. With
lower CAPE values and a general weakening trend through the evening
expected, even severe hail may be a stretch after the first few
hours of the evening. Finally, the threat for wind damage is also
much lower than yesterday's storms, since low-level lapse rates are
much less impressive and the inverted-V signature evident in
yesterday's model soundings is gone. The only hope for damaging wind
would be a pretty hydrometeor-loaded downdraft, but again those
would be few and far between. All of this is to say that the severe
threat this evening is looking more and more conditional by the
minute, but large hail and damaging wind remain possible if storms
can develop.

As the front advances through the CWA tonight, thunderstorms should
give way to mainly showers (with an isolated storm possible) as we
approach daybreak tomorrow. While post-frontal showers will likely
linger, they'll be starved of much instability and thunder will be
at a premium. The big story for tomorrow will be the drastically-
cooler temperatures. The NAEFS guidance highlights 850mb
temperatures of 7-11C across the CWA, which falls between the 1st
and 3rd climatological percentile. As a result, surface temperatures
will struggle to climb through the low 70s, which is nearly 15F
below normal for this time of year. While this forecast does not
call for record cold on Monday/Monday night, it comes close to doing
so and there may be room to go lower if cloud cover is more robust
than anticipated. See the Climate section of the AFD below for
record low maximum temperatures on Monday.

MRB

.LONG TERM...  (Tuesday through Next Sunday)
Issued at 251 PM CDT Sun Jun 20 2021

Key messages through the extended period:

1) Dry, tranquil weather takes hold Tuesday and Wednesday. Our
cooldown is short-lived, as we return to near-normal temperatures by
Wednesday and low-90s by Friday.

2) Along with the return to more seasonable temperatures, humidity
also makes a comeback by later this week. This combination will set
the stage for precipitation chances to return by Thursday.

After the surface cold front passes through the CWA on Monday,
another vortmax will traverse the base of the broad trough and
further amplify the mid-level flow. Amidst the resultant
northwesterly flow and anomalously-cold 850mb temperatures, highs
will stay below normal on Tuesday before recovering on Wednesday to
near (but slightly below) normal. This pattern will also give us a
reprieve from the recently-active weather we've experienced.

The trough starts to propagate downstream Wednesday as the ridge
over the western CONUS expands east over us. Accordingly, 850mb
temperatures begin to rise to more climatologically-normal levels by
Thursday, and even touches the 90th climatological percentile as
temperatures warm to slightly above normal by Friday. As the ridge
expands to encompass most of the lower half of the CONUS, shortwave
energy propagating around the base of the trough to our north will
bring chances for rain to the northern CWA on Thursday. By Friday,
however, a more dramatic bout of energy extends down and digs
through the central CONUS, which will bring better chances for more
widespread convection. Deterministic guidance is in general
agreement on the timing of the forcing moving through the region on
Friday, though they differ on how strong that forcing is. The
ensemble guidance also almost uniformly depicts measurable
precipitation across the area, but their skill in warm season QPF is
less-than desirable, and I don't think widespread rain is a
possibility at this point. Due to some uncertainty over the timing
of the forcing amidst the ensemble guidance, PoPs linger through
Saturday across parts of southeast MO and southwest IL.

MRB

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 542 PM CDT Sun Jun 20 2021

A cold front extending from northwestern WI southwest through
northwestern MO to south central KS will move southeastward
through UIN and COU late this evening and through the St Louis
metro area late tonight. Showers and storms can be expected along
and just ahead of this front tonight. The coverage and intensity
of storms will be the greatest in UIN later this evening, then
weaken by the time they get into the St Louis metro area by 06Z
Monday. Post frontal showers can also be expected Monday morning
and early afternoon, mainly from the COU area east to the STL
area. There may also be post frontal MVFR cloud ceilings late
tonight and Monday morning, particularly in the St Louis metro
area. The southwesterly winds will veer around to a northwest
direction later tonight after fropa.

SPECIFICS FOR KSTL: A cold front extending from northwestern WI
southwest through northwestern MO to south central KS will move
southeastward through STL late tonight. Showers and storms can be
expected along and just ahead of this front later tonight. The
coverage and intensity of storms will be the greatest in northeast
MO later this evening, then weaken by the time they get into the
STL area by 06Z Monday. Post frontal showers can also be expected
Monday morning and early afternoon. There will also be post
frontal MVFR cloud ceilings late tonight and Monday morning.
The southwesterly winds will veer around to a northwest direction
later tonight after fropa.

GKS

&&

.CLIMATE...
Issued at 251 PM CDT Sun Jun 20 2021

Record Low Maximum Temperatures for
June 21st Across the Region:

STL: 70F (1970)
COU: 67F (1902)
UIN: 67F (1902)

MRB

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Jefferson MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO.

IL...Heat Advisory until 7 PM CDT this evening for Madison IL-Monroe
     IL-Saint Clair.

&&

WFO LSX
Hazardous weather outlook, Jun 20, 7:10 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
710 PM CDT Sun Jun 20 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-220015-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
710 PM CDT Sun Jun 20 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

There is a chance of thunderstorms. A few of these thunderstorms
could be severe, particularly across central and northeast Missouri
as well as west central Illinois. Large hail, damaging winds, and a
tornado or two will be possible with the severe storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Monday and Monday evening and
again late Wednesday night through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged to
report any severe weather, if observed, to the National Weather
Service.

GKS

In the hours before

Local storm report, Jun 20, 9:35 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
935 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     1 NNE BETHEL            39.89N 92.02W
06/20/2021  M66 MPH          SHELBY             MO   PUBLIC

            VIA FACEBOOK.

&&

MDP
Local storm report, Jun 20, 9:42 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
942 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 PM     TSTM WND DMG     LEWISTOWN               40.08N 91.81W
06/20/2021                   LEWIS              MO   TRAINED SPOTTER

            SIX INCH DIAMETER TREE LIMBS DOWNED. TIME
            ESTIMATED FROM RADAR.

&&

MDP
Local storm report, Jun 20, 9:46 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
946 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND DMG     2 S SHELBYVILLE         39.77N 92.04W
06/20/2021                   SHELBY             MO   LAW ENFORCEMENT

            TREES DOWN OVER HIGHWAY 15 SOUTH OF
            SHELBYVILLE.

&&

KD
Local storm report, Jun 20, 10:01 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1001 PM CDT SUN JUN 20 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0944 PM     TSTM WND DMG     MONROE CITY             39.65N 91.73W
06/20/2021                   MONROE             MO   LAW ENFORCEMENT

            TREES DOWN IN MONROE CITY.

&&

KD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 8:41 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Shelby49 min
Jun 20, 9:07 PM CDTTornado WarningLSXMarion, Shelby38 min
Jun 20, 9:17 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Monroe, Ralls, Shelby43 min
Jun 20, 9:42 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Monroe48 min
Jun 20, 9:59 PM CDTSevere Thunderstorm WarningLSXMarion, Monroe, Pike, Ralls46 min
Jun 20, 10:10 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Monroe, Montgomery, Pike, Ralls50 min
Jun 20, 10:22 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway38 min
Jun 20, 10:42 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau48 min
Jun 20, 10:55 PM CDTSevere Thunderstorm WarningLSXAudrain, Boone, Callaway, Montgomery35 min
Jun 20, 11:29 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Franklin, Gasconade, Lincoln and 3 more31 min
Jun 20, 11:41 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles19 min
Jun 20, 11:59 PM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade, Montgomery, Osage, Warren31 min
Jun 21, 12:34 AM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Moniteau26 min

Nearby

Areal Flood Advisories in Missouri, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.